Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 29, 2020, 3:44 AM CDT for 23 counties in Kansas. It took effect at Apr 29, 2020, 10:11 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2020, 3:44 AM CDT (08:44 UTC)
- In effect from
- Apr 29, 2020, 10:11 AM CDT
- Expired
- Apr 29, 2020, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
703 WWUS73 KTOP 290844 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 344 AM CDT Wed Apr 29 2020 KSZ011-012-300000- /O.NEW.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 344 AM CDT Wed Apr 29 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect from noon today to 7 PM CDT this evening. * TIMING... From Noon today to 7 PM CDT tonight. * WINDS... Northwest winds 20 to 25 mph with gusts up to 45 mph. * IMPACTS... Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
047 WWUS73 KTOP 291503 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1003 AM CDT Wed Apr 29 2020 KSZ008-009-020-021-034-035-292300- /O.EXB.KTOP.WI.Y.0001.200429T1503Z-200429T2300Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 1003 AM CDT Wed Apr 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... * TIMING... From Noon today to 6 PM CDT tonight. * WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ010-022>024-026-036>040-054>056-058-059-300000- /O.EXA.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/ Marshall-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Marysville, Blue Rapids, Frankfort, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1003 AM CDT Wed Apr 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING... From Noon today to 7 PM CDT tonight. * WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ011-012-300000- /O.CON.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 1003 AM CDT Wed Apr 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING... From Noon today to 7 PM CDT tonight. * WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
543 WWUS73 KTOP 291513 CCA NPWTOP URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Topeka KS 1013 AM CDT Wed Apr 29 2020 KSZ008-009-020-021-034-035-292300- /O.COR.KTOP.WI.Y.0001.200429T1511Z-200429T2300Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 1013 AM CDT Wed Apr 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... * TIMING...Until 6 PM CDT tonight. * WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ010-022>024-026-036>040-054>056-058-059-300000- /O.EXA.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/ Marshall-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Marysville, Blue Rapids, Frankfort, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1013 AM CDT Wed Apr 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING... From Noon today to 7 PM CDT tonight. * WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ011-012-300000- /O.CON.KTOP.WI.Y.0001.200429T1700Z-200430T0000Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 1013 AM CDT Wed Apr 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING... From Noon today to 7 PM CDT tonight. * WINDS... Northwest winds 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 28, 11:56 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 28, 11:56 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1156 PM CDT Tue Apr 28 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 340 PM CDT Tue Apr 28 2020 The going forecast remains largely on track. As of 3pm CDT, our cold front is stretched across east-central Kansas, just splitting Anderson County, with an area of showers and thunderstorms behind the front. Additional storms have quickly developed along the cold front in the last 15 minutes, though mainly just south and east of the forecast area. Instability and shear will support a large hail and damaging wind risk but the temporal window for severe weather in our area will remain small, as any storm that does develop should quickly move out of the area as the front continues to push south. Behind this afternoon's cold front, a secondary cold front will sweep through the area this evening, associated with a strong and compact vorticity maximum aloft. While moisture is limited, a shallow line of showers may develop along this front, as some short term models have been suggesting. A thickening cumulus field seen on visible satellite across Nebraska and far NW Kansas also lends credibility to this possibility. With strong low-level winds and plenty of low-level dry air, any showers that do form may mix down some localized damaging winds. Winds will still be fairly gusty away from any showers, with a brief window of 30-40 mph gusts possible, however it will take the convective nature of the showers to bring down any stronger gusts. A few more showers will be possible early tomorrow morning across far northeast Kansas as the upper low pivots southward, but these showers should be tamer and rather brief. Tomorrow, skies should begin to clear out, with northwest winds increasing again to around 20 mph with gusts 30-35 mph. Temperatures should remain near seasonal averages, with highs around 70. .LONG TERM...(Wednesday night through Tuesday) Issued at 340 PM CDT Tue Apr 28 2020 The first half of the long term period will see quiet conditions as a strong ridge builds into the area, along with a notable warming trend. Warm 850 mb temperatures associated with this ridge, which is currently challenging some record highs over the southwest CONUS, will allow highs to reach the mid to upper 80s across much of the forecast area by Saturday. Saturday night into early Sunday morning, the ridge will weaken some as a weak shortwave trough moves east across the Central Plains, bringing in some shower and thunderstorm chances. Some slight precipitation chances will linger into Monday morning, but have trended things a bit drier given a signal in models for some shortwave ridging building in. The next stronger system will then move eastward late Monday into Tuesday, with the potential for more showers and thunderstorms. Temperatures Sunday through Tuesday will trend cooler overall, with highs in the 70s Sunday/Monday and in the mid to upper 60s on Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1153 PM CDT Tue Apr 28 2020 VFR conditions are expected for the period. However, there could be a lower level deck of stratus that slips into the area by early morning. Still think bases will be around 6kft and higher. Confidence in showers is low. Confidence in LLWS shear is medium though as strong winds aloft are expected to increase. But, the winds maintained at the surface overnight may be strong enough that marginal LLWS conditions may remain in place. Mixing around sunrise should allow for strong northwesterly winds early morning to be maintained into the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reese LONG TERM...Reese AVIATION...Drake
Hazardous weather outlook, Apr 28, 10:56 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1056 PM CDT Tue Apr 28 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-300400- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1056 PM CDT Tue Apr 28 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:41 PM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 2 more | 64 min |
| Apr 28, 7:54 PM CDT | Special Weather Statement | TOP | Brown, Douglas, Jackson, Jefferson, Shawnee, Wabaunsee | 51 min |
| Apr 28, 8:43 PM CDT | Special Weather Statement | TOP | Brown, Douglas, Franklin, Jackson, Jefferson, Osage and 1 more | 62 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.